Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 26, NWS Milwaukee, WI

May 8, 2000Dodge County, Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 8, 2000, 6:14 PM CDT for Dodge County, Jefferson County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2000, 6:14 PM CDT (23:14 UTC)
Expired
May 8, 2000, 7:15 PM CDT
In force
61 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

Counties Dodge County, WI, Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 32 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:22 PM CDTHail 0.75Watertown, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 082315
SVRMKE
WIC027-055-090015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
614 PM CDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN
  DODGE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 715 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL LOCATED 5 MILES WEST OF LAKE
  MILLS...MOVING NORTHEAST AT 80 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATERTOWN BY 620 PM CDT.
  CLYMAN BY 625 PM CDT.
  HUSTISFORD BY 630 PM CDT.
  IRON RIDGE BY u635 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:45 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 8, 2:45 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 PM CDT MON MAY 8 2000

FCST FOCUS CONTS ON SVR WX POTENTIAL ERLY...THEN ON WAVE COMING UP
STALLED FNT ON TUE.

CDFNT STILL W OF MSN AT 19Z...CRAWLING ALG ABT ON SCHED. MODELS AGREE
ON FNT EXITING ST BEFORE MIDNITE. MORE STG TSTMS DVLPG IN IL AND
APCHG OUR SRN BORDER. SPC STILL HAS US IN MDT RISK AHD OF FNT...SO WL
KP SVR WORDING IN THIS EVE. LINGERING RN MAY THEN PERSIST WELL INTO
THE NIGHT BEFORE DMSHG OR ENDING FOR AWHILE.

MODELS THEN BRING WAVE UP THE FRONT THRU IL AND IN ON TUE. ALL
AGREE THAT IT WL PASS S OF WI...SO COOLER WX AND LESS THREAT OF SVR
THAN TDA. AVN KPS MSTR FM WAVE S OF WI...BUT FEEL IT WL PASS CLOSE
ENUF TO WARRANT AT LEAST A CHC OF RN MOST OF CWA TMRW.

ONCE WAVE PASSES OFF TO THE E TMRW NGT...QUIET AND SEASONAL WX TO
RETURN FOR MIDWEEK.

.UWNMS...THEY TOO KP MOST OF THE MSTR WITH TUE WAVE S OF WI...SO
WON'T BE TOO AGRV WITH POPS THEN.

.MKX...NONE.

NJ

In the hours before

Special weather statement, May 8, 12:58 PM CDT, 5 hours 16 minutes before
WIZ046-047-051-052-056>060-062>072-081900-

SPECIAL WEATHER STATEMENT/HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1100 AM CDT MON MAY 8 2000

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT...

DISCUSSION...
A COLD FRONT WILL PLOW THROUGH THE AREA THIS AFTERNOON AND TONIGHT.
AS THE FRONT MOVES INTO THE MOIST AND UNSTABLE AIR OVER THE
REGION...SEVERE THUNDERSTORMS COULD DEVELOP BY MID OR LATE AFTERNOON
AND CONTINUE INTO TONIGHT. THE MAIN THREAT APPEARS TO BE LARGE HAIL
AND DAMAGING WINDS...ALTHOUGH SUPERCELLS WITH ISOLATED TORNADOES ARE
ALSO POSSIBLE.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NJ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:33 AM CDTSevere Thunderstorm WarningMKXGreen, Lafayette57 min
May 8, 8:22 AM CDTSevere Thunderstorm WarningMKXGreen, Rock23 min
May 8, 8:28 AM CDTSevere Thunderstorm WarningMKXDane47 min
May 8, 8:43 AM CDTSevere Thunderstorm WarningMKXRock32 min
May 8, 8:46 AM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Jefferson44 min
May 8, 8:46 AM CDTSevere Thunderstorm WarningMKXWalworth44 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.